Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lactic Acidosis=Death?
Jun 18, 2003

Hello -

I'm a 32-year old man who's been poz for 14 years (yes, since I was 17 or 18). Though I've managed to hang on more or less through the years, the last few have brought serious problems with various organs, most notably pancreatitis and liver and kidney failure. My virus has not been under control since '97 as I have serious resistance to all currently available meds (inc. T-20).

Currently I'm going through my 2nd round of liver failure this year (and it's only June!) with drastically elevated liver enzyme numbers, and also very serious lactic acidosis. To the point where my doctor has advised me to"get my life in order" as without a major turn-around in these numbers, I probably have only from weeks to months left to live.

My doctor is not an alarmist, and is, in fact, highly respected in the HIV/AIDS circles of SF. I do not doubt his prognosis. What I wonder about is if there's anything I can be doing to help move these numbers in the right direction.

So far, we've cut out all HAART drugs, leaving the bare minimum of prophylaxis-type and treatment-type drugs, principally valcyte (which has failed in conjunction with my gancyclovir implant to get my CMV Retinitis under control).

At the advise of my liver specialist, I've been taking Urso250 for several months, and my primary doc has me doing baking soda (1 t./8oz water) 2x/day to try to lower the acidosis. We did this bicarb treatment once before when I was hospitalized for kidney failure and acidosis in 2002. I'm religiously following this protocol, though drinking the bicarb solution nearly makes me want to throw up. I'm wondering if there are any additional things I might be trying to get both the liver numbers and the acid level down. Would exercise help or hurt? If helpful, aerobic or resistance? Increased hydration? Dietary changes? Sorry...I'm kinda desperate here. Considering I'm apparently so close to death, I feel more or less OK - not particularly "well", but I've spent entire years feeling much much worse - is this normal?

Thanks for your assistance!

brian

Response from Dr. Conway

You raise a number of very serious and important issues, and every aspect of your care needs to be considered separately.

With respect to your kidney failure, it will be important to maintain good hydration, as dehydration could worsen the function of your kidneys. It would be important to have careful monitoring of your blood for chemical imbalances (such as worsening acidosis or altered levels of sodium, potassium or calcium). Abnormal measures of al of these chemicals could make you feel worse, and there are ways of treating them to maximize your comfort.

With respect to your liver, I am not clear on why it is failing. It would be important to make sure with your doctor that there is no treatment that is available for your liver disease. If there is, you should make sure you understand why it is not appropriate for you.

With respect to your general condition, it is important that you continue on your prophylactic medications to prevent opportunistic infections as much as you can. Exercise and a good balnaced diet (bearing in miind the limitations that might exist due to your liver and kidney diseases) are probably your best friends. And don't skimp on sleep.

Finally, with respect to HAART, Dr. Deeks of San Francisco (your neck of the woods) recently presented some information on the use of simple, non-toxic regimens in people such as yourself. Although this will not suppress your virus completely, it may help decrease your viral load somewhat, and your CD4 cell count may rise to some extent. You may wish to discuss this with your doctor.

I hope some of this helps.



Previous
Unbearable side effects!
Next
Avoiding side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement